From time to time I hear people speaking about the mythical ‘STEROID INJECTION’. Normally they have heard about it from their friends or their doctor has either offered, denied or spoken to them about steroid injections in order to address a particular ailment which they have. No one however seems to really explain what these are, nor why or why not to get them done. So, here we go…
Corticosteroid, steroid, cortisone, injections are powerful anti-inflammatory medications. As such, these injections can provide rapid relief of inflamed muscles, joints, tendons, and bursa. Steroids occur naturally within the body to combat inflammation, these injections provide an additional, and much more powerful response. For this reason, may people suffering from rheumatism often go on courses of steroids to reduce the inflammation at the joints.
Depending on what your Steroid administrator provides you with, you may receive fast acting steroids which provide rapid relief, within 2 hours, for short term relief of about a week. Or you may receive longer lasting steroids which activate within a week of receiving them and can last up to 2 months. It is important to note that following an injection, you should avoid any heavy lifting for at least 2 days afterward.
Side effect to these injections include the following:
- shrinkage (atrophy) and lightening of the colour (depigmentation) of the skin at the injection site,
- infection due to opening of the skin by piercing of the needle
- soreness at the injection site
- ‘post-injection flare’: aggravation of inflammation in the area injected because of reactions to the medication itself
- Tendons can be weakened by corticosteroid injections administered in or near tendons. Tendon ruptures as a result have been reported. Facial flushing may occur in up to 40% of cases but lasts only briefly.
It is worth noting that repeated longer term steroid use or over use can cause other side effects and as such many practitioners are reluctant to give more than two.